Why Can Heroin Relapse Be More Dangerous Than Other Types of Drug Relapse?

Addiction to opioids, in particular, heroin, has reached epic proportions in the United States. In 2017 alone, more than 15,000 deaths from heroin overdose are estimated to have occurred. It is common knowledge that heroin is a dangerous and addictive drug, but many people do not realize that many of these overdose deaths occur during a relapse. In order to understand why heroin relapse is more dangerous than other types of drug relapse, it is important to understand the body’s physical dependence on heroin.

Heroin’s Effect on the Brain

When someone injects or snorts heroin, it travels to the brain and binds to opiate receptors. This causes neurons in the brain to release dopamine. Dopamine is a “feel good” chemical that induces an overall sense of euphoria and well-being. In addition to feelings of euphoria and pain relief, the respiratory system, in particular, the instinct to breathe, is impaired. When too much heroin is taken at once, the person can become unconscious and stop breathing. This is called an overdose.

An overdose of heroin can happen quickly. People around the user may think they simply fell asleep, but when breathing stops, the brain can not get the oxygen it needs to sustain life. If the effects of the heroin are not reversed quickly, permanent brain damage and death can occur.

How Heroin Addiction Occurs

When heroin is used repeatedly over time, the brain builds up a tolerance to the drug. Users then need to use more heroin in order to feel the same effects. Once tolerance occurs, the brain starts to become dependent on heroin in order to function normally. Without the presence of heroin, withdrawal occurs.

Withdrawal from heroin can range from discomfort to agonizing. A person experiencing withdrawal will seek out more heroin in order to stop the negative effects of withdrawal. This is how addiction to heroin occurs.

When a person decides to stop using heroin and enter treatment for their disease they will experience withdrawal. During treatment at a facility, there are support people available to help manage the uncomfortable withdrawal symptoms. Withdrawal symptoms can last from a few days to a few weeks, depending on the length and severity of the addiction.

Why is Heroin Relapse so Dangerous?

As the body becomes accustomed to functioning normally without heroin, its tolerance for the drug also lessens. While a person is in the throes of addiction, they may have needed to use large amounts of heroin in order to function because of high tolerances. When a person is no longer physically addicted to heroin, their tolerance level is lowered. When a person relapses and begins using heroin again, they often overestimate the amount they will need to feel high. This lowered tolerance also increases the risk of overdose and death during relapses.

In order to prevent a relapse from heroin addiction, a long-term treatment program should be used. After withdrawal symptoms cease, therapy and support must be implemented for a greater chance of recovery. Recovery from heroin addiction can be a lifelong struggle for some people and the right treatment program can greatly increase the odds of staying clean and preventing relapse.

Triggers and Warning Signs of Heroin Relapse

It is important to recognize the triggers and warning signs of relapse. Many recovering heroin addicts will need to completely rebuild their life and find new friends and social activities to engage in, which can be a daunting task. Some triggers for heroin relapse include:

  • Feelings of stress, fear, depression, anxiety, guilt and loneliness
  • Seeing drug use on television or movies
  • Spending time with friends or family members associated with heroin use
  • An urge to have more fun during social events
  • Using alcohol or other drugs
  • Big life changes such as a death of a loved one, divorce, or unemployment
  • Boredom

It can also be important for loved ones to recognize the warning signs of relapse so that an increase in therapy or reentry into a treatment program can occur before relapse. Some of these warning signs include:

  • Attitude changes
  • Attending social events with friends associated with past drug use
  • A decline in appearance due to lack of hygiene, sleep, or appetite
  • Dishonestly
  • An increase in irresponsible behavior like skipping therapy, not attending school, or skipping work

If you or someone you love are struggling with heroin addiction or concerned about relapse reach out to us at 800-737-0933. Our counselors are available twenty-four hours a day to answer any questions you may have.